‘Steroid injections may put arthritis patients at risk’

steroid injections may put arthritis patients at risk

Photo credit: sayidy.net

Receiving an injection of a steroid and anaesthetic for arthritis patients is a common treatment but the injection put their bones at risk, as per the new study.

The arthritis patients who experience pain and inflammation in a joint such as the hip, knee or shoulder receive an injection to get a relief.

As per a report in Hindustan Times attributing study author from Harvard Medical School in Boston Connie Y Chang said that changes due to osteoarthritis, such as narrowing in the space between joints and the development of bony proliferations, typically develop slowly over time.

“The team noticed changes had developed rapidly who had received the hip injections,” he said adding that patients receiving hip injections have prone to faster progression of bony changes compared to the control groups.

To determine whether arthritis worsened in patients following a hip steroid/anaesthetic injection. The team analysed 102 patients with age ranging from 19-92, including 62 women, who received X-ray images of the treated hip at the time of the injection and during a follow-up three to nine months later.

Two musculoskeletal radiologists independently reviewed the X-ray images of the patients who received the injections and those of two control groups matched to demographics and follow-up imaging duration.

They observed bone collapse in the head of the femur bone, located at the top of the femur at the articulation with the pelvic bone, in 15-17% of hip injection patients, versus four percent of hip control patients and two percent of shoulder control patients.

    Disclaimer / Terms of Usage

    "Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information, lifealth.com assumes no liability for any loss, damage, expense, or anything whatsoever as a result of the implementation of the advice/tips given. If you suspect any medical condition, kindly consult your doctor or professional healthcare provider."